Tennessee, 2018Hail and Damaging Winds in Tennessee, July 5, 2018
July 5, 2018 · NWS MEG · 12 events in 5 counties and zones
A westward moving upper level disturbance generated a several severe thunderstorms capable of damaging winds in an unstable airmass during the evening hours of July 5th across a large portion of west Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $67,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A westward moving upper level disturbance generated a several severe thunderstorms capable of damaging winds in an unstable airmass during the evening hours of July 5th across a large portion of west Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 5, 4:16 PM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 5, 4:16 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
516 PM CDT Thu Jul 5 2018
.UPDATE...
Update to increase pops across northeast Mississippi for this
evening.
&&
.DISCUSSION...
A subtle shortwave was undercutting an upper level ridge of high
pressure extending across the Middle Mississippi and Ohio Valleys.
This shortwave has initiated convection across south-central
Tennessee this afternoon and will spread from east to west across
mainly the southern half of the forecast area this evening. Latest
mesoanalysis suggests a strongly unstable but weakly sheared
environment. This should support the potential for a few
microbursts with damaging winds with any of the strongest storms
this afternoon and evening. Convective coverage should diminish
later tonight areawide.
Updated to increase pops across the southern half of the forecast
area. Updated forecast and grid products have been sent.
JLH
&&
.PREV DISCUSSION... /issued 334 PM CDT Thu Jul 5 2018/
Current heat index values range from 110 to about 95. The heat
index values lower than 105 are generally in parts of north
Mississippi, so cancelled advisory from much of north Mississippi.
The heat and humid will continue tomorrow however, a frontal
system moves into the area and brings a clouds and a good chance
of precipitation to the Mid-South. Expecting heat index values on
Friday only to reach into the low 100s in some locations most will
be in the 90s.
On Saturday after the frontal system passes south of Memphis the
northwest part of the area will be cooler and dry. However, there
are still some chances of rain in the southeastern part of the
county warning area as the "polar" air mass does push far enough
south to clear out the entire Mid-South from having a chance of
showers.
By Sunday we return to more humid summer type weather with a
chance of rain through most of next week. TLSJr
&&
AVIATION...
/18z TAFs/
A diurnal Cu field a round 5000 ft will continue to develop this
afternoon with ISO/SCT showers and thunderstorms this afternoons
into the early evening hours. This convection will move from east
to west and will be most likely from KMKL to KTUP through 00z.
Otherwise, expect prevailing VFR conditions outside of some brief
visibility restrictions at KMKL late tonight. A "cold" front will
move through the Mid-South late tonight and will shift winds from
the north at all terminals. Afternoon thunderstorms will be
possible again tomorrow pretty much area wide after 18z.
Johnson
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for Lawrence-Randolph.
Excessive Heat Warning until 8 PM CDT this evening for Clay-
Craighead-Crittenden-Cross-Greene-Lee AR-Mississippi-
Phillips-Poinsett-St. Francis.
MO...Excessive Heat Warning until 8 PM CDT this evening for Dunklin-
Pemiscot.
MS...Heat Advisory until 8 PM CDT this evening for Benton MS-DeSoto-
Marshall-Tate.
Excessive Heat Warning until 8 PM CDT this evening for Coahoma-
Tunica.
TN...Heat Advisory until 8 PM CDT this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Haywood-Henderson-Henry-Lake-Lauderdale-Madison-Obion-
Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Jul 5, 2:36 PM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
336 PM CDT Thu Jul 5 2018
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-062245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
336 PM CDT Thu Jul 5 2018
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
A Excessive Heat Warning and a Heat Advisory are out for portions
of the Mid-South through this evening. The warning is for mainly
west of the Mississippi River.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jul 5, 4:38 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
538 PM CDT THU JUL 5 2018
MSZ006-TNZ092-052315-
Tishomingo MS-Hardin TN-
538 PM CDT THU JUL 5 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...
Northwestern Tishomingo County in northeastern Mississippi...
Southern Hardin County in southwestern Tennessee...
At 538 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Walnut Grove, or 16 miles northeast of J P Coleman
State Park, moving west at 35 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Tishomingo and southern Hardin Counties should
monitor this storm closely.
LAT...LON 3501 8820 3493 8816 3489 8837 3500 8836
3500 8838 3514 8837 3515 8798 3501 8799
TIME...MOT...LOC 2238Z 083DEG 31KT 3507 8793Special weather statement, Jul 5, 5:10 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
610 PM CDT THU JUL 5 2018
MSZ005-006-TNZ053-055-091-092-060000-
Tishomingo MS-Alcorn MS-Chester TN-Decatur TN-McNairy TN-Hardin TN-
610 PM CDT THU JUL 5 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 PM CDT
FOR...
Northern Tishomingo County in northeastern Mississippi...
Northern Alcorn County in northeastern Mississippi...
Southern Chester County in southwestern Tennessee...
Southwestern Decatur County in Middle Tennessee...
McNairy County in southwestern Tennessee...
Hardin County in southwestern Tennessee...
At 610 PM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from Decaturville to near Midway. Movement was west at 40 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northern Tishomingo...northern Alcorn...southern Chester...
southwestern Decatur...McNairy and Hardin Counties should monitor
this storm closely.
LAT...LON 3501 8810 3501 8820 3491 8814 3486 8882
3499 8882 3500 8879 3526 8878 3534 8880
3543 8880 3542 8806
TIME...MOT...LOC 2310Z 087DEG 33KT 3559 8814 3469 8814Thunderstorm Wind, Benton
- When
- July 5, 5:20 PM CST to 5:25 PM CST
- Where
- Benton County, 5 mi NE of Big Sandy to 3.24 mi NNE of Big Sandy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 36.281, -88.016
Large tree limbs down across northern parts of Benton County.
Thunderstorm Wind, Henry
- When
- July 5, 6:07 PM CST to 6:15 PM CST
- Where
- Henry County, 71.82 mi N of Hinkle to 70.6 mi N of Hinkle
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Park/Forest Service
- Coordinates
- 36.441, -88.077
Three large oak trees down behind the pool at Paris Landing.
Hail, Henry
- When
- July 5, 6:07 PM CST to 6:15 PM CST
- Where
- Henry County, 0.9 mi ENE of Oak Hill
- Measured
- 0.75 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 36.435, -88.085
Thunderstorm Wind, Benton
- When
- July 5, 7:15 PM CST to 7:20 PM CST
- Where
- Benton County, 17.97 mi WNW of Lipe to 18.3 mi WNW of Lipe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 36.099, -88.480
Tree down on power lines near intersection of Highway 22 and Hico Road.
Thunderstorm Wind, Gibson
- When
- July 5, 8:10 PM CST to 8:15 PM CST
- Where
- Gibson County, 0.68 mi NE of Trenton to 2.69 mi SW of Trenton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 35.986, -88.921
Multiple trees and power lines down, especially Highway 45.
Thunderstorm Wind, Shelby
- When
- July 5, 8:19 PM CST to 8:22 PM CST
- Where
- Shelby County, 1.29 mi S of Berclair to 1.33 mi SSW of Berclair
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 35.132, -89.923
Large tree down blocking Walnut Grove and Goodlett Roads.
Thunderstorm Wind, Shelby
- When
- July 5, 8:22 PM CST to 8:25 PM CST
- Where
- Shelby County, 1.42 mi ESE of Aulon to 1.21 mi ESE of Aulon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 35.126, -89.955
Uprooted trees and power lines down near the Pink Palace Museum.
Thunderstorm Wind, Shelby
- When
- July 5, 8:24 PM CST to 8:30 PM CST
- Where
- Shelby County, 0.51 mi WSW of White Station to 0.98 mi W of White Station
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 35.118, -89.909
Considerable damage to a large sign at the Exxon gas station near the Oak Court Mall along Poplar Avenue.
Hail, Gibson
- When
- July 5, 8:25 PM CST to 8:30 PM CST
- Where
- Gibson County, 0.37 mi WNW of Medina
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.802, -88.776
Thunderstorm Wind, Gibson
- When
- July 5, 8:25 PM CST to 8:30 PM CST
- Where
- Gibson County, 2.71 mi ENE of Humboldt Arpt to 2.23 mi ENE of Humboldt Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 35.818, -88.827
Significant damage to a mobile home roof off of Highway 186.
Thunderstorm Wind, Madison
- When
- July 5, 8:35 PM CST to 8:40 PM CST
- Where
- Madison County, 3.87 mi WSW of Claybrook to 1.46 mi E of Lawrence
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 35.684, -88.716
Several trees down along Highway 412 in east Jackson.
Thunderstorm Wind, Shelby
- When
- July 5, 8:35 PM CST to 8:45 PM CST
- Where
- Shelby County, 0.87 mi NE of Memphis to 2.37 mi N of New South Memphis
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 35.140, -90.010
Several trees down across the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 5 to 9, 201820 deaths · 32 events
- Excessive Heat in Arizona, July 5 to 7, 20182 deaths · 1 injured · 7 events
- Lightning Strike in Missouri, July 5, 20181 death · 1 injured · 1 event
- Wildfire in California, July 5 to 22, 20181 death · 1 event
- Damaging Winds in Kentucky, July 5, 2018$469,000 · 60 kt wind · 21 events
- Flash Flood and Damaging Winds in Pennsylvania, July 5, 2018$505,000 · 50 kt wind · 6 events
- Flash Flooding and Hail in New Mexico, July 5, 2018$211,000 · 1 in hail · 8 events
- Damaging Winds in Ohio, July 5, 2018$141,000 · 52 kt wind · 10 events
- Tropical Storm in Guam, July 5, 2018$150,000 · 1 event
- Flash Flood and Damaging Winds in Arizona, July 5 to 8, 2018$118,000 · 52 kt wind · 5 events
- Damaging Winds in Tennessee, July 5, 2018$66,000 · 56 kt wind · 15 events
- Lightning Strike in Florida, July 5, 2018$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773054, 773057, 773058, 773059, 773061, 773062, 773063, 773066, 773064, 773067, 773065, 773068.